Skip to main content
×
Home
    • Aa
    • Aa

Randomness and halting probabilities

  • VeróNica Becher (a1), Santiago Figueira (a2), Serge Grigorieff (a3) and Joseph S. Miller (a4)
Abstract
Abstract

We consider the question of randomness of the probability ΩU[X] that an optimal Turing machine U halts and outputs a string in a fixed set X. The main results are as follows:

• ΩU[X] is random whenever X is Σn0-complete or Πn0-complete for some n ≥ 2.

• However, for n ≥ 2, ΩU[X] is not n-random when X is Σn0 or Πn0. Nevertheless, there exists Δn+10 sets such that ΩU[X] is n-random.

• There are Δ20 sets X such that ΩU[X] is rational. Also, for every n ≥ 1, there exists a set X which is Δn+10 and Σn0-hard such that ΩU[X] is not random.

We also look at the range of ΩU as an operator. We prove that the set {ΩU[X]: X ⊆ 2ω} is a finite union of closed intervals. It follows that for any optimal machine U and any sufficiently small real r, there is a set X ⊆ 2ω recursive in ∅′ ⊕ r, such that ΩU[X] = r.

The same questions are also considered in the context of infinite computations, and lead to similar results.

Copyright
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[3] C. Calude , P. Hertling , B. Khoussainov , and Y. Wang , Recursively enumerable reals and Chaitin Omega numbers, Theoretical Computer Science, vol. 255 (2001), no. 1–2, pp. 125149.

[4] G. J. Chaitin , A theory of program size formally identical to information theory, Journal of the ACM, vol. 22 (1975), pp. 329340.

[7] R. Downey , D. Hirschfeldt , and A. Nies , Randomness, computability and density, SIAM Journal on Computing, vol. 31 (2002), pp. 11691183.

[9] A. Kučera and T. A. Slaman , Randomness and recursive enumerability, SIAM Journal on Computing, vol. 31 (2001), pp. 199211.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 1 *
Loading metrics...

Abstract views

Total abstract views: 55 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 23rd September 2017. This data will be updated every 24 hours.